Alert archive / New Mexico / High Wind Watches in 2024

High Wind Watch 21, NWS Albuquerque, NM

November 25, 20248 counties in New Mexico

NWS Albuquerque, NM issued this high wind watch at Nov 25, 2024, 1:38 PM MST for 8 counties in New Mexico. It took effect at Nov 26, 2024, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2024, 1:38 PM MST (20:38 UTC)
In effect from
Nov 26, 2024, 8:00 PM MST
Expired
Nov 26, 2024, 4:15 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Guadalupe County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 145 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS75 KABQ 252038
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
138 PM MST Mon Nov 25 2024

NMZ214-215-223-229-233-261100-
/O.NEW.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Central Highlands-Northeast Highlands-Guadalupe County-
138 PM MST Mon Nov 25 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY 
MORNING...

* WHAT...West winds 35 to 40 mph with gusts up to 65 mph possible.

* WHERE...Central Highlands, Guadalupe County, East Slopes Sangre de 
  Cristo Mountains, Southern Sangre de Cristo Mountains, and 
  Northeast Highlands.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

11
1 follow-up statement
381 
WWUS75 KABQ 261115
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
415 AM MST Tue Nov 26 2024

NMZ229-261930-
/O.UPG.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/
/O.NEW.KABQ.HW.W.0027.241127T0300Z-241127T1500Z/
/O.NEW.KABQ.WI.Y.0048.241126T1900Z-241127T0300Z/
Northeast Highlands-
415 AM MST Tue Nov 26 2024

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST 
WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MST THIS 
EVENING...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts 
  up to 55 mph expected. For the High Wind Warning, west winds 35 to 
  45 mph with gusts up to 70 mph expected.

* WHERE...Northeast Highlands.

* WHEN...For the Wind Advisory, from noon today to 8 PM MST this 
  evening. For the High Wind Warning, from 8 PM this evening to 8 AM 
  MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles. Gusty winds will blow around unsecured 
  objects. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ214-215-261930-
/O.UPG.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/
/O.NEW.KABQ.HW.W.0027.241126T1500Z-241127T1500Z/
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
415 AM MST Tue Nov 26 2024

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST 
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected.

* WHERE...East Slopes Sangre de Cristo Mountains and Southern Sangre 
  de Cristo Mountains.

* WHEN...From 8 AM this morning to 8 AM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ213-227-261930-
/O.NEW.KABQ.HW.W.0027.241126T1500Z-241127T1500Z/
Northern Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
415 AM MST Tue Nov 26 2024

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST 
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected.

* WHERE...Northern Sangre de Cristo Mountains and Johnson and 
  Bartlett Mesas Including Raton Pass.

* WHEN...From 8 AM this morning to 8 AM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ228-261930-
/O.NEW.KABQ.HW.W.0027.241127T0300Z-241127T1500Z/
Far Northeast Highlands-
415 AM MST Tue Nov 26 2024

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST 
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected.

* WHERE...Far Northeast Highlands.

* WHEN...From 8 PM this evening to 8 AM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ223-233-261930-
/O.UPG.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/
/O.NEW.KABQ.WI.Y.0048.241126T1900Z-241127T1500Z/
Central Highlands-Guadalupe County-
415 AM MST Tue Nov 26 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected.

* WHERE...Central Highlands and Guadalupe County.

* WHEN...From noon today to 8 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Nov 25, 10:25 AM MST, 3 hours 13 minutes earlier. Its key messages:

  • Updated at 940 AM MST Mon Nov 25 2024
  • Rain and mainly mountain snow showers mostly over far northern areas Tuesday through Wednesday night with a few to several inches of snow possible in the northern mountains.
  • Breezy to windy conditions return Tuesday through Wednesday, then colder and partly sunny on Thanksgiving Day.
Area forecast discussion, Nov 25, 10:25 AM MST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1025 AM MST Mon Nov 25 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 940 AM MST Mon Nov 25 2024

 - Rain and mainly mountain snow showers mostly over far northern
   areas Tuesday through Wednesday night with a few to several
   inches of snow possible in the northern mountains.

 - Breezy to windy conditions return Tuesday through Wednesday,
   then colder and partly sunny on Thanksgiving Day.

&&

.SYNOPSIS...
Issued at 227 AM MST Mon Nov 25 2024

A colder day, especially for eastern NM, compared to yesterday
behind a cold front with lighter winds. Snow develops across the
Tusa Mountains late tonight continuing through Wednesday as another
system moves across the intermountain West. Rain and snow along a
cold front across far northern areas Wednesday. Strong west winds
across the northern and central mountains and adjacent highlands
Tuesday expanding to southern high terrain areas Wednesday. High
winds gusts of around 60 mph will be possible. Colder and dry on
Thanksgiving Day. Slow warmup under mostly cloudy skies with slim
rain and snow chances across far western areas Thanksgiving Weekend.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 227 AM MST Mon Nov 25 2024

A backdoor cold front is currently racing southward through the
eastern plains. Wind gusts between 20 and 30 mph will be possible
along and behind the front this morning. Later this afternoon, winds
will weaken and veer around to the east then south. Temperatures
will be significantly colder across eastern NM today in the wake of
the front. Compared to yesterday, high temperatures will be 25 to 30
degrees colder. Cooler temperatures are expected elsewhere as well,
but on the order of 5 to 10 degrees. Building surface high pressure
behind the front combined with a temporarily weaker mid level jet
will yield much less wind than yesterday.

Westerly flow ahead of a closed low currently off the coast of
Oregon will bring increasingly moist air to northern NM starting
tonight. Orographic lift will allow snow to develop starting around
midnight across the Tusas Mountains. As the closed low, turned
positively tilted trough, inches closer to NM Tuesday, lower
elevation rain and mountain snow showers will expand slightly across
northwest and north central NM. Though snow levels may be around
7kft when it starts snowing late tonight, snow levels will rise on
Tuesday to 8500-9500 feet. Thus, snow accumulations will be focused
across the highest elevations, though this does include portions of
Highway 64 between Tres Piedras and Chama. Snow will persist in this
area through Wednesday (more on that below) and thus a Winter
Weather Advisory has been issued for the area.

In addition to the snow, winds will also ramp back up on Tuesday. By
sunrise Tuesday, 50kt winds at H7 will return, and these mid level
winds will only increase and expand across eastern NM through the
day. Therefore, erratic and gusty winds due to mountain wave
activity is likely again across the east slopes of the Sangre de
Cristo Mountains and adjacent highlands. Gusts topping 50 mph are
expected, though they have potential to be much stronger.
Additionally, a surface low will deepen across northeast NM allowing
the pressure gradient across the state to strengthen. Thus, windy
conditions will, in fact, return across most areas (sans the Rio
Grande Valley) with gusts between 35 and 40 mph. But again, areas
from the east slopes of the Sangre de Cristo Mountains southward to
KCQC and Vaughn will have the strongest winds with gusts of 50+ mph.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 227 AM MST Mon Nov 25 2024

Orographical snow will continue across the San Juan and Tusas
Mountains Tuesday night with snow levels remaining high at around
8,500 to 9,000 feet. Elsewhere, locally higher wind gusts
remain possible across the northern mountains and adjacent east
slopes due to increasing mountain wave activity as ridge top winds
increase to 50 to 70 kts. These west winds will keep
overnight temperatures well above average for late November.
The shortwave moves southeast across the Colorado Rockies Wednesday
with rain and mountain snow across far northern areas along the
Pacific front. Colder air behind the Pacific front will help to drop
snow levels across northern areas down to 5,500 to 6,000 feet come
the evening. However, precipitation looks to wane quickly Wednesday
evening due to the better lift ahead of the shortwave moving into
the Great Plains and drier mid level air moving into northern NM in
its wake. The GFS and its ensemble solutions are a slight
exception and continue precipitation the longest along the Pacific
front and backdoor front across northeast NM Wednesday evening and
early Wednesday night due to a slower overall speed of the
shortwave. In terms of overall snowfall accumulations, they will be
highest across the Tusas Mountain at around 5 to 10 inches across
the peaks due to the better upslope forcing there. As mentioned in
the short term, a Winter Weather Advisory has been issued for the
zone with the best snowfall accumulation remaining across pretty
remote areas of the zone. Minimal snowfall accumulations across
the other northern mountain ranges due to less ideal lift and
forcing and the quick movement of the shortwave.

The bigger story Wednesday will be the strong westerly winds at the
base of the shortwave. 700 mb winds of 45 to 60 kts at 700 mb at the
base of the trough will result in breezy to very windy day for most
of the forecast area. The strongest winds will be across the east
slopes of the central mountain chain and adjacent highlands and
plains where gusts of 50 to 60 mph are likely. High winds gusts are
possible and a High Wind Watch may be need for these aforementioned
zones. Product timing will also be a little complicated for some
zones due to gusty winds also expected Tuesday and Tuesday night as
mentioned above. Will let the day shift decide on the wind
highlight issuances.

Winds slowly taper off after sunset, but remain elevated across
eastern NM Wednesday night behind the backdoor front quickly diving
south. These north winds taper off Thanksgiving morning with a much
colder day across the forecast area in the wake of the shortwave and
fronts. Temperatures will be around 5 to 10 degrees below average
for many and closer to average across the southwest mountains.
A deck of mid to high clouds looks to remain across southern
and western areas Thanksgiving Day due to higher mid and upper level
moisture ahead of a upper low off the CA coast. Clearer skies across
northern and eastern areas due to the drier mid and upper levels
behind Wednesday's shortwave. A Rex Block looks to develop off the
CA coast Thanksgiving Weekend with an upper high off the northern CA
coast and a weak baggy upper low off the southern CA coast. This
upper low will bring periods of clouds with slim chances for
sprinkles and showers across far western areas. low confidence
exists regarding these precipitation chances. Temperatures will
warm gradually after the colder Thanksgiving Day. However, the
warmup will be stunted across eastern NM due to the effects of a
backdoor front on Saturday in association with a disturbance
moving across the central U.S. among longwave troughing across the
eastern 2/3rds of the Continental U.S.

&&

.AVIATION...
(18Z TAFS)
Issued at 940 AM MST Mon Nov 25 2024

VFR conditions prevail and are forecast to persist through the TAF
period, with westerly winds increasing throughout the column
overnight into Tuesday. Low level wind shear is forecast to
develop at/near KLVS overnight and then persist into the morning
hours prior to daytime mixing. Gradual lowering of VFR cigs are
forecast through the TAF period, with potential for mountain
obscurations in north central NM.

&&

.FIRE WEATHER...
Issued at 227 AM MST Mon Nov 25 2024

Much less wind in store today, sans a few gusts around 20-30 mph
behind a backdoor cold front this morning trekking southward across
the eastern plains. By this afternoon, these winds will weaken and
veer around to the south. Colder temperatures are expected today,
especially so across eastern NM. On Tuesday and Wednesday, expect
rain and snow across northern NM with strong westerly winds
elsewhere. The strongest winds are expected along and just east of
the Central Mountain Chain with gusts topping 50 mph. Though winds
will decrease somewhat overnight Tuesday, they will remain quite
strong in these areas. Winds will finally decrease areawide
Wednesday night. Snow accumulations will be favored above 8500 feet
across the Tusas and Sangre de Cristo Mountains and will also taper
off Wednesday night.  Cooler and drier conditions are expected for
Thanksgiving Day. Light rain and snow are possible across western NM
Friday, but confidence is low with precipitation chances around 10-
20 percent. Another backdoor cold front is in store for Saturday
with cooler temperatures returning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  36  55  41 /   0  10  30  40
Dulce...........................  49  28  47  33 /   0  30  70  60
Cuba............................  50  32  58  37 /   0   5   5  20
Gallup..........................  56  30  59  39 /   0   0   0  10
El Morro........................  53  31  57  38 /   0   0   0   5
Grants..........................  58  29  61  38 /   0   0   0   0
Quemado.........................  58  31  63  39 /   0   0   0   0
Magdalena.......................  59  38  64  43 /   0   0   0   0
Datil...........................  58  31  62  41 /   0   0   0   0
Reserve.........................  66  26  67  35 /   0   0   0   0
Glenwood........................  67  36  70  45 /   0   0   0   0
Chama...........................  45  24  44  30 /   0  30  70  70
Los Alamos......................  48  35  53  41 /   0   0   5  20
Pecos...........................  50  31  55  40 /   0   0   0   5
Cerro/Questa....................  46  30  48  36 /   0   5  10  30
Red River.......................  38  27  41  33 /   0  10  20  20
Angel Fire......................  43  26  46  35 /   0   5  10  20
Taos............................  49  27  51  36 /   0   5  10  20
Mora............................  49  27  57  38 /   0   0   5  10
Espanola........................  55  28  60  39 /   0   0   5  20
Santa Fe........................  50  34  54  41 /   0   0   0  10
Santa Fe Airport................  52  32  57  38 /   0   0   0   5
Albuquerque Foothills...........  56  37  62  47 /   0   0   0   0
Albuquerque Heights.............  57  36  64  44 /   0   0   0   0
Albuquerque Valley..............  59  33  66  43 /   0   0   0   0
Albuquerque West Mesa...........  57  35  65  44 /   0   0   0   0
Belen...........................  60  32  68  40 /   0   0   0   0
Bernalillo......................  58  34  64  43 /   0   0   0   0
Bosque Farms....................  59  31  67  40 /   0   0   0   0
Corrales........................  58  33  65  43 /   0   0   0   0
Los Lunas.......................  59  31  67  42 /   0   0   0   0
Placitas........................  54  35  60  44 /   0   0   0   5
Rio Rancho......................  57  35  64  44 /   0   0   0   0
Socorro.........................  64  37  70  44 /   0   0   0   0
Sandia Park/Cedar Crest.........  51  35  57  41 /   0   0   0   0
Tijeras.........................  52  37  59  42 /   0   0   0   0
Edgewood........................  53  32  59  41 /   0   0   0   0
Moriarty/Estancia...............  56  26  62  43 /   0   0   0   0
Clines Corners..................  51  30  58  40 /   0   0   0   0
Mountainair.....................  55  34  61  41 /   0   0   0   0
Gran Quivira....................  56  33  60  40 /   0   0   0   0
Carrizozo.......................  62  39  64  49 /   0   0   0   0
Ruidoso.........................  58  38  60  49 /   0   0   0   0
Capulin.........................  39  26  54  32 /   0   0   0   0
Raton...........................  45  25  59  40 /   0   0   0   5
Springer........................  42  25  56  43 /   0   0   0   0
Las Vegas.......................  47  29  61  45 /   0   0   0   0
Clayton.........................  44  30  63  39 /   0   0   0   0
Roy.............................  44  29  64  44 /   0   0   0   0
Conchas.........................  51  31  69  50 /   0   0   0   0
Santa Rosa......................  50  31  67  50 /   0   0   0   0
Tucumcari.......................  48  31  66  48 /   0   0   0   0
Clovis..........................  48  31  66  47 /   0   0   0   0
Portales........................  49  30  66  48 /   0   0   0   0
Fort Sumner.....................  52  30  66  47 /   0   0   0   0
Roswell.........................  63  36  70  49 /   0   0   0   0
Picacho.........................  61  36  71  54 /   0   0   0   0
Elk.............................  63  36  70  51 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Wednesday for NMZ210.

&&

SHORT TERM...34
LONG TERM....71
AVIATION...11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 1:14 AM MSTWinter Weather AdvisoryABQRio Arriba, Taos59 hr

Nearby

High Wind Watches in New Mexico, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.